Wyoming, 2018

Wildfire in Wyoming, September 15 to 30, 2018

September 15 to 30, 2018 · NWS RIW · 2 events in 2 counties and zones

The Roosevelt Fire began as a campfire that was left unattended and spread to eventually burned over 61,000 acres in Lincoln and Sublette Counties. The fire was reported by a father and son hunting party on September 15th in the Wyoming Range.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$10 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Roosevelt Fire began as a campfire that was left unattended and spread to eventually burned over 61,000 acres in Lincoln and Sublette Counties. The fire was reported by a father and son hunting party on September 15th in the Wyoming Range. They attempted to escape but were forced to jump into a creek. They suffered burns and had to be airlifted to a burn unit in Salt Lake City. Fueled by warm temperatures, gusty to strong winds and low humidity, the fire than progressed eastward and prompted evacuations of residential areas northwest of Pinedale. The worst damage was at the Hoback Ranch subdivision where 55 of the 150 homes were destroyed. The fire also prompted the closure of US 189 / 191 three times due to firefighting efforts. At the fire's peak, 1175 personal were on scene. One fire fighter also injuries while fighting the fire. The total cost of fighting the fire was over $23 million dollars. The fire continued into October. Please see October for the conclusion of this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 15, 1:05 AM MST, 6 hours 55 minutes earlier.

Area forecast discussion, Sep 15, 1:05 AM MST, 6 hours 55 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
205 AM MDT Sat Sep 15 2018

.SHORT TERM...Today through Monday night
Issued at 133 AM MDT Sat Sep 15 2018

Red flag conditions are ongoing across the south half of the CWA.
Today winds will increase as a stronger shortwave approaches the
area. The RH will remain critical, although will increase slightly
in the western zones. The wind will not get as strong as what
occurred last Wednesday because a surface low is progged to
develop across Central wyoming, thus loosening the gradient from
what otherwise might be expected. Will keep the ongoing red flag
warning for Central and Southern Wyoming going through 7 pm
Saturday. The actual trough passage will take place around 06Z
Sunday morning at which time a few light showers will likely fall
in Northwest Wyoming. Then, on Sunday behind the trough, the flow
will remain tight with west-southwest winds continuing along with
borderline RH, thus resulting in borderline red flag conditions on
Sunday. Saturday will be the hottest day of this week when temps
approach 90 in the Central Basins Saturday before cooling off a
couple of degrees Sunday. The main trough itself will shear out
across the Canadian border. Just ahead of this trough, we could
see a few isolated showers and thunderstorms in our southeast
zones Sunday evening where lower lifted indices are progged.
Behind the sheared trough on Monday, areas in Northern Wyoming
will cool off around 8 degrees, and in Central Wyoming, around 5
degrees. In Southern wyoming where the effects of the shortwave to
the north will be negligible, temps will only cool off a degree
or two. The gradient will remain rather stiff from the west
southwest even on Monday. Southern Wyoming could very well be
dealing with borderline near critical fire weather conditions for
another day on Monday with low RH and gusty winds.

.LONG TERM...Tuesday through Saturday
Issued at 133 AM MDT Sat Sep 15 2018

Upper air pattern on Tuesday morning to feature trough extending
down the west coast with broad ridging downstream from the
central/southern Rockies into the eastern U.S.  At the surface,
Canadian high pressure will be building into the northern Plains.
Most of the area will be dry and unseasonably mild again on Tuesday
with some gusty southwest wind across the south and central creating
elevated fire weather conditions.  Return SE flow from the high
plains will bring some higher CAPES across eastern Wyoming, possibly
into eastern Johnson and Natrona counties where a few thunderstorms
could initiate Tuesday afternoon and evening.

Upper trough is expected to push across the Intermountain West
Wednesday and across the Continental Divide Wednesday night; per
GFS which has displayed more consistent timing than ECMWF over the
last few runs. A surface front is expected to be near a Cody-
Casper line Wednesday afternoon with a dry and warm southwest flow
south of the front, cooler with chances of showers and
thunderstorms north of the front. This front is then expected to
drop further south to near Interstate 80 Wednesday night with more
widespread rain showers and higher elevation snow (snow levels
8000-9000 feet) possibly developing Wednesday night into Thursday
morning along and north of the front. A drier and cooler westerly
flow will push the frontal boundary and associated precipitation
slowly north and east on Thursday.

Model solutions diverge significantly on days 6 and 7 with GFS
swinging another trough through Friday night while EC develops
stronger ridging over the east central Pacific, positively tilted
trough downstream off the west coast, and the resumption of SW flow
across Wyoming.  GEFS mean is a good compromise here showing
ridge/trough pattern over the eastern Pacific and flatter zonal flow
across the western and central U.S.  Forecast keep temperatures
close to seasonal normals and mainly dry conditions across the area
Friday and Saturday.

&&

.AVIATION...For the 12Z TAFS through 12Z Sunday morning
Issued at 133 AM MDT Sat Sep 15 2018

VFR conditions are still expected through the TAF period with a few
high level clouds expected in the initial part of the forecast
mainly west of the Continental Divide and across northern Wyoming.
Will continue with ongoing forecast of increasing south to southwest
winds between 18Z-20Z at most TAF sites. Winds should finally lessen
at most locations after 06Z Sunday.

&&

.FIRE WEATHER...
Issued AT 133 AM MDT Sat Sep 15 2018

...RED FLAG WARNING FOR MUCH OF SOUTHWEST AND WEST CENTRAL WYOMING
INTO PARTS OF CENTRAL WYOMING THIS AFTERNOON THROUGH THE EVENING...

Continued red flag conditions are expected from Southwest and West
Central Wyoming and into parts of Central Wyoming today and elevated
to critical fire weather Sunday. Winds and RH's will remain below
critical thresholds in the northwest today. Min RH's in the red flag
areas will be in the high single digits to lower teens with stronger
southwest winds this afternoon. On Sunday min RH's rise into the mid
teens but gusty southwest winds will likely continue the threat of
critical fire weather.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for WYZ277>281-283-
285-288-289-300-414-416.

&&

SHORT TERM...Hulme
LONG TERM...Meunier
AVIATION...Troutman
FIRE WEATHER...Hulme
Hazardous weather outlook, Sep 15, 1:14 AM MST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
214 AM MDT Sat Sep 15 2018

WYZ001>020-022>030-161100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
214 AM MDT Sat Sep 15 2018

...Red Flag Warning for much of Southern and Central Wyoming this
Afternoon and Early Evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather for portions of Southern into Central
Wyoming. Please see Red Flag Warning for details. Elevated fire
behavior likely for portions of western Wyoming. Please see Fire
Weather Highlights for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday through Tuesday...Warm and dry weather with gusty wind will
continue to bring elevated to critical fire weather conditions at
times over the central and southern areas.

Wednesday and Thursday...A chance of thunderstorms across north
central Wyoming Wednesday afternoon and evening. Several inches
of snow possible along and east of the Continental Divide above
9000 feet Wednesday night and Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Salt River & Wyoming Ranges

When
September 15, 8:00 AM MST to September 30, 11:59 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Injuries
2 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Wildfire, Upper Green River Basin Foothills

When
September 18, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper Green River Basin Foothills forecast zone
Injuries
0 direct, 1 indirect
Property damage
$10 million
Reported by
Park/Forest Service
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785533, 785534.